Tennessee, 2008

Hail and Damaging Winds in Tennessee, January 29, 2008

January 29, 2008 · NWS OHX · 55 events in 33 counties and zones

On the evening of January 29, 2008, severe thunderstorms occurred ahead of an approaching cold front. Once the thunderstorms moved out of the area, strong gradient winds took hold and produced some non-thunderstorm wind damage across Middle Tennessee.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$764,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

On the evening of January 29, 2008, severe thunderstorms occurred ahead of an approaching cold front. Once the thunderstorms moved out of the area, strong gradient winds took hold and produced some non-thunderstorm wind damage across Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 29, 3:40 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 29, 3:40 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CST TUE JAN 29 2008

.DISCUSSION...
STRONG COLD FRONT ALONG A ST LOUIS TO TEXARKANA LINE MOVING SEWD
AT 30 MPH. STRONG TEMP GRADIENTS ACROSS THE FRONT...21F AT LAKE OF
THE OZARKS, MO AND 66F AT POPLAR BLUFF, MO. ALSO...STRONG WINDS
AHEAD OF AND BEHIND THIS FRONT WITH GUSTS TO 40-45 LIKELY. WIND ADVISORY
UNTIL MIDNIGHT. SLGT CHC SVR THREAT FOR MOST OF THE AREA WITH DAMAGING
WINDS FROM TSTMS.

WX ENDING FROM THE WEST AROUND MIDNIGHT WITH A FEW LIGHT SNOW SHOWERS
POSSIBLE IN THE ERN PORTION OF THE AREA. SFC RIDGE OVER THE AREA
ON WED WITH LITTLE SGFNT WX. NEXT SYSTEM DEVELOPS IN THE LOWER
PLAINS ON WED NGT AND MOVES NEWD ACROSS THE MIDSTATE THU PM AND EVE.

SFC RIDGE AFFECTS THE AREA THRU SAT WITH SLY FLOW RETURNING ON SAT PM.
NEXT SYSTEM ALSO DEVELOPS IN THE LOWER PLAINS BUT TAKES A BIT
LONGER THE EJECT NEWD ACROSS THE AREA. RAIN COMES BACK INTO THE
PICTURE ON SUN EVE AND INCREASING COVERAGE THROUGH MON EVE. LOW CENTER
PASSES BY MON EVE WITH THE FRONT ACROSS THE MIDSTATE MON NGT.

MAIN PROBLEM AREA IS THIS EVENING. TIMING OF SVR ACTIVITY...
POSSIBILITY OF STRONG SFC WINDS TONIGHT AND A FEW SNOW SHOWERS
POSSIBLE IN THE EAST LATER TONIGHT. SVR ACTIVITY AHEAD OF THE FRONT
OVER W TN IS WEAKENING...BUT ARRIVAL OF FRONT MAY FORCE ACTIVITY
TO BECOME BETTER ORGANIZED. WITH DAYLIGHT FADING ALSO WOULD EXPECT
LESSER THREAT FROM STRONG WINDS ALOFT BEING MIXED DOWN TO THE SFC.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      27  42  26  48 /  70   0   0  50
CLARKSVILLE    26  40  27  44 /  50  10  10  60
CROSSVILLE     26  38  24  46 / 100   0   0  40
COLUMBIA       28  43  26  46 /  70   0  10  50
LAWRENCEBURG   28  43  26  45 /  70   0  10  60
WAVERLY        26  42  27  44 /  60  10  10  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

JLM
Hazardous weather outlook, Jan 29, 3:49 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
349 AM CST TUE JAN 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-301130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
349 AM CST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH THE MID STATE THIS EVENING,
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA MAINLY THIS
AFTERNOON AND EARLY TONIGHT. SOME OF THE STORMS THAT FORM AHEAD OF
THE FRONT MAY REACH SEVERE THRESHOLDS, WITH THE PRIMARY HAZARD
BEING DAMAGING WINDS. IN ADDITION, ALL OF MIDDLE TENNESSEE IS
UNDER A WIND ADVISORY UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Special weather statement, Jan 29, 4:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CST TUE JAN 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-292345-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
438 PM CST TUE JAN 29 2008

...THUNDERSTORMS MAY BE SEVERE THIS EVENING IN MIDDLE TENNESSEE...

WIDESPREAD RAIN IS FIXING TO END FROM THE WEST...HOWEVER A LINE OF
THUNDERSTORMS IS DEVELOPING ALONG THE MISSISSIPPI RIVER. THE LINE
OF STORMS WILL HEAD EAST DURING THE EARLY EVENING...REACHING THE
TENNESSEE RIVER BY 530 PM...AND THEN PUSH EAST RATHER QUICKLY. THE
GREATER RISK FOR SEVERE WEATHER WILL BE ACROSS NORTHERN MIDDLE
TENNESSEE...WITH WIND DAMAGE BEING THE MOST LIKELY THREAT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BE NEEDED.

BOYD
Special weather statement, Jan 29, 5:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CST TUE JAN 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-300030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
530 PM CST TUE JAN 29 2008

...LINE OF THUNDERSTORMS APPROACHING TENNESSEE RIVER...

AT 515 PM...A LINE OF THUNDERSTORMS IS APPROACHING THE TENNESSEE
RIVER AND SHOULD REACH WESTERN AREAS OF BENTON AND STEWART COUNTIES
JUST BEFORE 6 PM. THIS LINE IS BEING MONITORED CLOSELY BY THE
NATIONAL WEATHER SERVICE IN NASHVILLE.

GRADIENT WINDS AHEAD OF THIS LINE HAVE BEEN QUITE STRONG...WITH
WINDS GUSTS OVER 40 MPH AT A FEW LOCATIONS IN WESTERN TENNESSEE.
ONCE THE LINE PASSES...LOOK FOR A RAPID SHIFT TO THE WEST IN WIND
DIRECTION...WITH STRONG GUSTY WINDS CONTINUING INTO THE EVENING.

A COLD FRONT WILL USHER IN MUCH COLDER AIR OVERNIGHT...WITH TEMPERATURES
FALLING INTO THE MIDDLE 20S BY 7 AM WEDNESDAY MORNING...ACROSS ALL
OF MIDDLE TENNESSEE.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 24 high wind, 2 hail. Local standard time, as filed.

High Wind, Benton

When
January 29, 5:50 PM CST to 6:10 PM CST
Where
Benton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Sheriff's office reported numerous trees and power lines down.

High Wind, Houston

When
January 29, 6:05 PM CST to 6:25 PM CST
Where
Houston forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

The 911 Dispatch reported numerous trees and power lines were down around the county.

High Wind, Humphreys

When
January 29, 6:05 PM CST to 6:25 PM CST
Where
Humphreys forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Spotter reported numerous trees and power lines were down around the county. A few trees fell on cars.

High Wind, Montgomery

When
January 29, 6:10 PM CST to 6:20 PM CST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Trained spotter reported a house was damaged or destroyed by strong winds at about 14 miles west of Clarksville.

Thunderstorm Wind, Montgomery

When
January 29, 6:22 PM CST to 6:30 PM CST
Where
Montgomery County, Oakwood to 0.58 mi ENE of Oakwood
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.530, -87.580

Trees were blown down. Some trees fell on homes and cars. There was wind damage to a home at 3743 Dover Rd.

High Wind, Stewart

When
January 29, 6:25 PM CST to 6:35 PM CST
Where
Stewart forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

A few trees were blown down in the eastern part of the county.

Thunderstorm Wind, Dickson

When
January 29, 6:30 PM CST
Where
Dickson County, 10 mi NW of Dickson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.182, -87.507

Spotter estimated wind gusts to be around 60 mph.

High Wind, Wayne

When
January 29, 6:30 PM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

The 911 Dispatch reported numerous trees and power lines were down around the county.

High Wind, Dickson

When
January 29, 6:35 PM CST
Where
Dickson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Trained spotter estimated a wind gust of 60 mph. This was after the thunderstorms had moved through the area.

High Wind, Hickman

When
January 29, 6:35 PM CST
Where
Hickman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Spotter measured a 64 mph wind gust on his weather station.

Thunderstorm Wind, Hickman

When
January 29, 6:35 PM CST
Where
Hickman County, Only
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.870, -87.700

Trees were blown down.

High Wind, Dickson

When
January 29, 6:40 PM CST
Where
Dickson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Spotter estimated a sustained wind gust up to 60 mph at about 4 miles north of Vanleer.

High Wind, Lewis

When
January 29, 6:45 PM CST to 7:10 PM CST
Where
Lewis forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Law enforcement reported numerous trees and power lines were down around the county.

High Wind, Robertson

When
January 29, 6:45 PM CST to 7:10 PM CST
Where
Robertson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Law enforcement reported trees and power lines were down around the county.

High Wind, Montgomery

When
January 29, 6:45 PM CST to 7:45 PM CST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

From 645 PM CST to 745 PM CST strong winds behind the convection blew out windows to a few homes. Gutters and shingles were damaged at the Oakwood Baptist Church and parsonage. Tree fell on a house at 2065 Shelby Dr. There was damage to a utility pole. Also a mobile home lost half of its roof at 4299 Old Metal Road, Palmyra, TN.

Thunderstorm Wind, Hickman

When
January 29, 6:45 PM CST
Where
Hickman County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.780, -87.470

A tree fell on a house producing major damage.

Thunderstorm Wind, Hickman

When
January 29, 6:45 PM CST
Where
Hickman County, Nunnelly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.870, -87.480

Trees were blown down.

Thunderstorm Wind, Hickman

When
January 29, 6:45 PM CST
Where
Hickman County, Pinewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.920, -87.480

Trees were blown down on Pinewood Rd.

High Wind, Cheatham

When
January 29, 6:48 PM CST to 7:00 PM CST
Where
Cheatham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Trees and power lines were down at Pleasant View, Pegram and Kingston Springs.

High Wind, Lawrence

When
January 29, 7:00 PM CST to 7:20 PM CST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

The 911 Dispatch reported trees and power lines were down around the county.

High Wind, Williamson

When
January 29, 7:00 PM CST to 7:30 PM CST
Where
Williamson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

The 911 Dispatch reported trees and power lines were down around the county.

High Wind, Bedford

When
January 29, 7:05 PM CST to 7:25 PM CST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Emergency Management for Davidson County said that numerous trees and power lines were down in the western and northern part of the county. The hardest hit area was Joelton.

High Wind, Dickson

When
January 29, 7:10 PM CST
Where
Dickson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Tin roofing was blown off some homes. Spotter estimated wind gust to be 65 mph at about 13 miles northwest of Dickson. Newspaper story about a tree falling and demolishing a mobile home on Bell Hollow Road in Cumberland Furnace.

High Wind, Maury

When
January 29, 7:14 PM CST
Where
Maury forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

A thirty inch diameter tree fell on a house in Columbia on Dalton Ave. Power outages were occurring at Mt. Pleasant. A newspaper story said that east of Columbia on Iron Ridge Road, a shed was blown away about 100 feet from its original location. Numerous trees were down. The side of a barn was ripped off.

In Santa Fe, a maple tree fell on a 148-year-old church causing roof damage. The Sugar Creek House of Worship will be rebuilt. The church was built in 1859 and was called Union Church.

High Wind, Sumner

When
January 29, 7:14 PM CST to 7:35 PM CST
Where
Sumner forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Trees and power lines were down around the county.

Thunderstorm Wind, Wilson

When
January 29, 7:18 PM CST
Where
Wilson County, 1.19 mi NE of Greenlawn
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.261, -86.553

There was roof damage and shingles torn off the front and rear of roof of home located at 6040 Saundersville Rd. An eight inch diameter tree was uprooted. There was damage to a covered pontoon boat involving pole and canvas.

Thunderstorm Wind, Wilson

When
January 29, 7:25 PM CST
Where
Wilson County, 0.78 mi SE of Greenlawn
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.243, -86.559

Tree was blown down near the NWS office.

High Wind, Giles

When
January 29, 7:25 PM CST to 7:50 PM CST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

The 911 Dispatch reported trees and power lines were down around the county.

Thunderstorm Wind, Wilson

When
January 29, 7:35 PM CST to 8:00 PM CST
Where
Wilson County, 1.73 mi ESE of Leeville to 1.73 mi ESE of Tuckers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.191, -86.391

Wilson County Emergency Management Agency reported reported numerous trees and power lines were down around the county.

Hail, Wilson

When
January 29, 7:35 PM CST
Where
Wilson County, 30.46 mi NNE of Walnut Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.110, -86.450

Penny size hail was reported in Gladeville.

High Wind, Macon

When
January 29, 7:35 PM CST
Where
Macon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Trees and power lines were down.

Thunderstorm Wind, Rutherford

When
January 29, 7:40 PM CST
Where
Rutherford County, 11 mi SW of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
35.737, -86.559

Tree was blown down on Versaille Rd.

Thunderstorm Wind, Rutherford

When
January 29, 7:40 PM CST
Where
Rutherford County, 5 mi SW of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.799, -86.483

Utility pole was snapped at the intersection of Highway 96 and Kingwood Rd.

Thunderstorm Wind, Trousdale

When
January 29, 7:45 PM CST
Where
Trousdale County, Hartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.400, -86.170

Trees and power lines were down around Hartsville.

High Wind, Bedford

When
January 29, 7:45 PM CST to 8:15 PM CST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Trees and power lines were down around the county.

Thunderstorm Wind, Rutherford

When
January 29, 7:48 PM CST
Where
Rutherford County, 6 mi S of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.763, -86.420

Utility pole was snapped on Barfield-Crescent Rd.

Thunderstorm Wind, Rutherford

When
January 29, 7:50 PM CST to 8:00 PM CST
Where
Rutherford County, 5 mi E of Murfreesboro to 11 mi E of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.850, -86.331

Trees were blown down in the eastern part of the county.

Hail, Wilson

When
January 29, 7:50 PM CST
Where
Wilson County, 1.45 mi WSW of Bellwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.239, -86.172

WEMA reported quarter size hail.

Thunderstorm Wind, Smith

When
January 29, 7:55 PM CST to 8:05 PM CST
Where
Smith County, 2.4 mi SE of Rome to 5 mi NE of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.245, -86.040

Trees and power lines were down around the county.

Thunderstorm Wind, Macon

When
January 29, 8:00 PM CST
Where
Macon County, 1 mi SE of Red Boiling Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.520, -85.837

Two trees fell on a mobile home owned by Ms. Dorothy Whitley on North Springs Rd. The home was completely destroyed.

Thunderstorm Wind, Wilson

When
January 29, 8:00 PM CST
Where
Wilson County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.100, -86.130

Trees were blown down in Watertown on Forrest Avenue and Maple Avenue.

Thunderstorm Wind, Cannon

When
January 29, 8:05 PM CST to 8:15 PM CST
Where
Cannon County, 2 mi SSW of Woodbury to 5 mi ENE of Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.803, -86.094

Trees and power lines were down around the county.

Thunderstorm Wind, Jackson

When
January 29, 8:05 PM CST to 8:30 PM CST
Where
Jackson County, 5 mi SW of Gainesboro to 5 mi ENE of Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.299, -85.713

Trees and power lines were down around the county.

Thunderstorm Wind, Clay

When
January 29, 8:12 PM CST to 8:13 PM CST
Where
Clay County, Moss
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.580, -85.620

Newspaper reported a barn was destroyed in Moss.

Thunderstorm Wind, Clay

When
January 29, 8:14 PM CST to 8:30 PM CST
Where
Clay County, Celina to 9 mi E of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.550, -85.500

Trees and power lines were down in the central and eastern part of the county.

Thunderstorm Wind, Dekalb

When
January 29, 8:14 PM CST to 8:30 PM CST
Where
Dekalb County, 4 mi W of Smithville to 5 mi ENE of Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.970, -85.921

Trees and power lines were down.

Thunderstorm Wind, Putnam

When
January 29, 8:20 PM CST to 8:50 PM CST
Where
Putnam County, 4 mi W of Baxter to 1 mi E of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.150, -85.702

Numerous trees and power lines were down around the county.

Thunderstorm Wind, Warren

When
January 29, 8:26 PM CST to 8:55 PM CST
Where
Warren County, 6 mi WSW of Mc Minnville to 8 mi ENE of Mc Minnville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.647, -85.879

The 911 Dispatch reported numerous trees and power lines were down around the county.

Thunderstorm Wind, Putnam

When
January 29, 8:29 PM CST
Where
Putnam County, Cookeville
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.170, -85.500

Wind gust measured 67 mph at the Putnam County EOC. A warehouse on Whitney Avenue had part of its roof blown away. The warehouse is about 3 blocks west of the EOC.

High Wind, Coffee

When
January 29, 8:30 PM CST to 8:35 PM CST
Where
Coffee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Spotter reported numerous trees and power lines were down on Highway 53 in Manchester. A tree fell on a home and car of Joyce and Buddy Davis at 200 Wiley Street, in Manchester, TN.

Thunderstorm Wind, White

When
January 29, 8:30 PM CST to 8:55 PM CST
Where
White County, 7.5 mi W of Sparta to 10 mi ENE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.930, -85.604

The 911 Dispatch reported numerous trees and power lines were down around the county.

High Wind, Marshall

When
January 29, 8:35 PM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Trees and power lines were down in Chapel Hill.

Thunderstorm Wind, Fentress

When
January 29, 8:59 PM CST
Where
Fentress County, 5 mi SW of Allardt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.329, -84.944

Porch was destroyed to a home and shingles were blown off the roof.|One such incident was at the Flea-N-Tique building on Highway 127 South. The front porch was ripped off and blown about 300 feet.

Thunderstorm Wind, Fentress

When
January 29, 8:59 PM CST
Where
Fentress County, 5 mi WSW of Jamestown to 2 mi E of Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.402, -85.003

Numerous trees and power lines were down over western Fentress County and in Jamestown. Some of these trees fell on houses and cars. Power was out in Jamestown.

Thunderstorm Wind, Cumberland

When
January 29, 9:00 PM CST to 9:30 PM CST
Where
Cumberland County, 9 mi W of Crossville to 8 mi E of Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.950, -85.191

A few trees and power lines were blown down around the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75437, 75438, 75439, 75440, 75506, 75441, 75442, 75443, 75444, 75445, 75518, 75446, 75447, 75448, 75507, 75515, 75516, 75517, 75449, 75450, 75451, 75452, 75453, 75454, 75455, 75511, 75456, 75457, 75458, 75459, 75460, 75461, 75462, 75463, 75464, 75465, 75469, 75472, 75476, 76129, and more.